Erythema elevatum diutinum is a disease characterized by red, pink, purple and yellow cutaneous papules, nodules, and plaques distributed mainly over extensor surfaces. Histologically, there is leukocytoclastic vasculitis with fibrinoid necrosis of the upper and mid dermal vessel walls. Two of the five patients presented had moderately severe arthralgias and, unlike previously reported cases, three of them had a long history of bacterial infections and one had a coincident IgA monoclonal gammopathy. Each of the four patients treated with dapsone responded dramatically with rapid resolution of existing lesions and marked diminution of systemic symptoms. Skin lesions and systemic complaints recurred within 12 to 48 hours after discontinuing dapsone. Four of the patients had Arthus-like reactions to SKSD skin tests prior to therapy, with a marked decrease in the response after institution of therapy. Neutrophil chemotactic responsiveness of two patients was impaired. The sera of three patients had significant C1q binding activity suggesting that they might have circulating immune complexes.